I injected this past Saturday and within minutes broke out in hives that generated heat and itched to no end. I also became flushed and felt like someone was sitting on my chest. I have been back on Copaxone for two weeks and had taken it in the past with no reaction like this. My husband called SS and they said it sohould pass in about 15 minutes...to drive to the hospital and if it was better...no time lost, if not, I was there. Anyhow, this epsisode lasted a hour in a half. I did not go into the emergency room as the hives subsided. I put a call in to my Neurologist and I' am waiting for a response. I' am very disapointed that this drug seems not to be for me. Anyone else have this happen?
Shelley- have heard of this happening to many, many people. It is one of the side effects listed as an allergy to Copaxone..since it is a NOT a natural ingrediant, (Interferon's are) and it is synthetic, you can develope an allergy to it at any time. Its more likely that you developed an allergy to it because you went off of it for awhile..
You mgiht be looking at switching drugs, but talk to your neuro about this at length- it can be very serious reaction.
NO! Not this type of reaction, staying on this can cause really SERIOUS issues...this includes stopping breathing. DO NOT stay on this until you have cleared it with your Neuro- this type of reaction is very scary- you said you became flushed and felt like someone was sitting on your chest- you also said they told you to go to the ER if it didnt subside...this time, it subsided, next time, you might not be so lucky. PLEASE talk to your Neuro before continuing injections!
I dont want to scare you Shel, but this isnt a normal reaction. I know for a fact that this is one of those things that they really monitor closely. Just be smart and be careful- and let us know how you are.
Hi, Me and you had a discussion to my "All of a sudden" allergic reaction to peanuts and soy. I thought perhaps that played a roll in this mess. Anyhow, I spoke with my Neurologist yesterday and of course he told me to stop the meds. No Promblen there! That whole expercience was JUST AWFUL!!! I spent half the day yesterday researching the ingredients in Copaxone but could not decipher a breakdown. Chemistry is not one of my strong points to say the least. I was trying to figure out if the content of Copaxone contained any soy products or peanuts. It was distressing reading other peoples stories that had had the same thing happen to them in the past. It seems that when they reported it to there doctors, they where told it was in no way related to Copaxone that 70% of allergic reactions are not known. (what causes them) I was afraid my Doctor would state the same. (He didn't, as I clearly knew what caused it) I was feeling the effects about 1 week before the outbreak of hives, on hindsight. I started getting the tightness in my chest as if someone was sitting on it. Not the flushing and palpitatations like some people report. Just the tightness. I called SS on this and they said that would go away within 15 minutes. It always lasted at least a hour. I think that was a warning sign of things to come. I see my Doc. the 28 of this month and will let you know what the next step may be.
Last edited by Shelly7630; 07-22-2008 at 08:22 AM.
one of my friends has the same issues, how long have you been on it? give it a few months and the reactions will hopefully go away
Hi, This reaction was pretty serious, so staying on it is a definite no. You are correct in stating that most reactions do go away in time, but this reaction was serious. I had hives on over 80 percent of my body, became flushed and hot...my mouth swelled up and it felt as if someone was sitting on my chest. Not to mention my voice became hoarse and I felt as if this was my last day on earth. Anyone that EVER has this happen needs to go straight to the emergency room or dial 911. I was lucky. I knew to take benadryl ASAP as I' am allergic to peanuts and soy. I also popped some aspirin for my chest tightness as I REALLY felt like I was having a heart attack. I think that helped me. Actually, I know it did. If I did not have it available, who knows what could have happened.
Hey Shelley- I DO remember the discussion we had about the all the sudden reaction to the peanuts- I told you that it happened to my brother, too. Im glad you called the doctor and that you stopped the Copaxone. Ive heard of this happening to other people and of people having some severe reactions to it- just like you- out of the blue.
Apparently, your body is having a hard time with things these days. whether or not this is related to the MS or not Id be hard pressed to say, but you do need to get some testing done and find out what is going on..possibly a trip to an allergist is in order?
In the meantime, good to hear you are seeing your Neuro in a week- please let us know what he says...Shel, I cant remember, but were you ever on any of the interferons? You definately dont have to worry about the same type of reaction from Avonex or Rebif or Betaseron- Interferons are naturally found in the body and dont have the synthetic makeup that Copaxone has....however, the side effects to the Interferons are the wonderful flu-like symptoms that you hear about...they dont last forever, but they do stink I can help you with that, should you go that route..
Anyway, just want to send hugs and tell you Im thinking about you, please keep us posted.
Hi, I took Rebif for a stretch and could not tolerate the "Hated flu-like symptoms" I went from that to Copaxone (since that was not a side effect) back then. I' am sure my doc.. will want to try Avonex. The flu symptoms of Rebif would be GREAT in comparison to what happened to me. I was thinking of seeing a allergist so I can perhaps get a handle on what my allerigies are and why. How did your brother make out? Strange how out of the blue these things happen. I probaly will never know if it is related to the MS. I will let you know what the Doc. says on Monday. Thanks for the support!!!
Last edited by Shelly7630; 07-23-2008 at 08:56 AM.
Hi. Thanks for your support! I know this to shall pass...I will never forget it, that is for sure! I was itching and breaking out with these things in places NO ONE should! I know it is not funny, but I can only try and laugh it off now. I will keep you posted on my next step of treatment.
yeah, hives over a majority of the body is serious reaction, not the normal issues,the woman i know just gets them around the injection, but they last for weeks, but only seems mostly on the backs of the arms, she also gets welts the size of baseballs that last for days
Last edited by moderator2; 07-31-2008 at 10:33 AM.
David, just so you know there is a HUGE difference between injection site reactions, and the type of reaction that Shelley experienced. And, more importantly, whenever a drug causes you to feel like something is on your chest and you cant breathe- thats serious. The red marks you describe are very normal with Copaxone, lots of people experience those. With the interferons, its more of a small, quater sized bullseye, which only lasts a day or two..
Shelley, you asked me what my brother found out. He did go thru a series of allergy tests, which werent fun. They did determine that he is definately allergic to peanuts and anything made with/from peanuts. He even has to read labels to find out if things are made in plants where other products, containing nuts are also made. believe it or not, youll see that on many labels, if you look for it. He has to be careful in restaurants, especially oriental ones- because they use peanut oil for many things! But, overall, he carries benedryl with him at all times and takes his chances quite often. Typical man.
As for the Avonex- yup, same as Rebif, the side effects stink for awhile there, but they dont last forever, and if you are stil determined to try to stay on a DMD, we will all help you get thru those first few months! Truthfully, I think Rebif is easier to get used to, because you are doing it more regularly, the body develops a way of getting used to it faster. But thats my opinion, its not "law".Whatever you do, please keep us posted and know that Im here for ya!
Hi . I have a daughter with nut allergies. She broke out in hives and welts. Her lips and eyes swelled up so bad , i hardly saw her her eyes. She could hardly breathe. we called 000 ( 911). Now I have to read everything on labels. Including sunscreen lotion, some brands have almond oil in them. so to read your story. It gave me shivers through my body. So scary. I also carry a epipen and Zyrtec where ever she goes.
As for DMD I'm on Avonex. the side effect have become ALOT better. I take Aleve before my injection and that's it. I used to take one in the morning after but i find i dont need that anymore either. It does get easier.
Thanks for the stroy with your daughter. I feel so bad for her! Did her allergy come out of the blue too? As for the Avonex, if you take it at night before bed, does that cut down on the symptoms as you are sleeping through them? or no? How long do the side effects last and are they a guaranteed? It has been quite awhile since I reasearched rebif and avonex. I really thought copaxone would be the answer. I wonder about tybari? <spelling> Thanks again!
Last edited by moderator2; 07-31-2008 at 10:33 AM.